FDA: Avoid amiodarone use in patients prescribed hepatitis C meds

Avoid amiodarone use with hepatitis C meds, says FDA
Avoid amiodarone use with hepatitis C meds, says FDA

HealthDay News — Symptomatic bradycardia can occur when amiodarone is taken with new hepatitis C medications, warns the FDA.

The condition can occur when amiodarone is taken with the hepatitis C drugs ledipasvir/sofosbuviror sofosbuvir and combined with another direct-acting antiviral for the treatment of hepatitis C.

Information about the risk of the drugs used in combination is being added to the labels of ledipasvir/sofosbuvir and sofosbuvir, according to the FDA. The agency is also telling doctors not to prescribe either ledipasvir/sofosbuvir or sofosbuvir combined with another direct-acting antiviral, such as the experimental drug daclatasvir or simeprevir, to patients taking amiodarone.

The warning comes after the FDA received reports of the death of one patient from cardiac arrest and of three patients who required a pacemaker to regulate their heart rhythms after taking this combination of drugs, said the agency.

In cases where doctors have no choice but to prescribe either ledipasvir/sofosbuvir or sofosbuvir combined with another direct-acting antiviral drug for patients taking amiodarone, patients should be monitored in the hospital for the first 48 hours. That should be followed by daily heart rate monitoring in a doctor's office or at home for at least the first two weeks of treatment.

The FDA added that patients on amiodarone who start taking either ledipasvir/sofosbuvir or sofosbuvir, combined with another direct-acting antiviral drug, should seek immediate medical attention if they develop signs or symptoms of symptomatic bradycardia.

Those symptoms include near fainting or fainting; dizziness or light-headedness; malaise, weakness, excessive tiredness; shortness of breath; chest pains; and confusion or memory problems.

More Information

Loading links....
You must be a registered member of Clinical Advisor to post a comment.

Sign Up for Free e-newsletters